Anticoagulants and antiplatelet drugs, which are blood thinners such as warfarin and aspirin, are commonly taken to reduce the risk of potentially fatal blood clots, but they carry an increased risk of gastrointestinal bleeding. A study of 871 patients from Spain published in Alimentary Pharmacology and Therapeutics has shown that patients who restart their blood thinners after such a bleed have a 39% reduced risk of dying over the next 2 years even though their risk of recurrent gastrointestinal bleeding increased.
The findings indicate that the benefits of early restarting anticoagulant or antiplatelet therapy outweigh the gastrointestinal‐related risks.
"Our study provides information to balance the risks and benefits of the global management of these two pharmacological groups of drugs widely associated with increased gastrointestinal bleeding risk," the authors wrote.
Sostres, C. et al. (2019) Risk of rebleeding, vascular events and death after gastrointestinal bleeding in anticoagulant and/or antiplatelet users. Alimentary Pharmacology and Therapeutics. doi.org/10.1111/apt.15441.